Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 118, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 5:42 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 5:42 PM CDT (22:42 UTC)
- Expired
- May 31, 2017, 6:17 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:58 PM CDT | HAIL 0.75 | 3 Ene Coffeyville, KS | CORRECTED FOR TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
608
WUUS53 KICT 312242
SVRICT
KSC099-125-312345-
/O.NEW.KICT.SV.W.0118.170531T2242Z-170531T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
542 PM CDT WED MAY 31 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Labette County in southeastern Kansas...
Southern Montgomery County in southeastern Kansas...
* Until 645 PM CDT
* At 542 PM CDT, a severe thunderstorm was located near Dearing, or 6
miles south of Independence, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coffeyville, Independence, Dearing, Tyro, Liberty, Bolton, Angola,
Independence Airport, Coffeyville Airport, Elk City State Park and
Elk City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9586 3718 9537 3700 9544 3700 9589
TIME...MOT...LOC 2242Z 287DEG 10KT 3713 9573
HAIL...1.00IN
WIND...60MPH
$$
JAKUB2 follow-up statements
169
WWUS53 KICT 312258
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
558 PM CDT WED MAY 31 2017
KSC099-125-312345-
/O.CON.KICT.SV.W.0118.000000T0000Z-170531T2345Z/
Labette KS-Montgomery KS-
558 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN LABETTE AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 557 PM CDT, a severe thunderstorm was located near Coffeyville,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coffeyville, Dearing, Liberty, Independence Airport, Coffeyville
Airport and Angola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 9579 3718 9537 3700 9544 3700 9581
TIME...MOT...LOC 2257Z 276DEG 8KT 3707 9563
HAIL...1.00IN
WIND...60MPH
$$
JAKUB789
WWUS53 KICT 312317
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
617 PM CDT WED MAY 31 2017
KSC099-125-312326-
/O.CAN.KICT.SV.W.0118.000000T0000Z-170531T2345Z/
Labette KS-Montgomery KS-
617 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LABETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds
and heavy downpours are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.
LAT...LON 3721 9579 3718 9537 3700 9544 3700 9581
TIME...MOT...LOC 2314Z 287DEG 10KT 3705 9556
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:44 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 31, 2:44 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Wichita KS 244 PM CDT Wed May 31 2017 .SHORT TERM...(This evening through Saturday night) Issued at 243 PM CDT Wed May 31 2017 Forecast highlights focus around thunderstorm chances throughout the next 7 days. Convectively reinforced frontal zone currently extends from central into east-central and southeast Kansas. Moderate instability along with modest deep layer shear is promoting scattered strong to severe storms in the vicinity of the boundary. Main threats will be hail up to golfballs and winds up to 60-70 mph, along with locally heavy rain. Tornado threat is low, although cannot rule out a brief funnel or touchdown for any storm that can remain anchored along the frontal boundary. Thinking activity will continue to fester through the evening as the low- level jet ramps up, with a continued threat of marginally severe hail and damaging winds, along with locally heavy rain. Better storm chances should gradually shift north and east overnight as the frontal zone shifts north. Cannot rule out a few lingering showers/storms Thursday morning over eastern KS. Otherwise, thinking thunderstorm chances will be low to zero Thursday afternoon and night, as the frontal zone shifts north of the region. Shower and thunderstorm chances should gradually increase from the west/southwest Friday afternoon, and persist off-and-on Friday night through Saturday night, as a pair of weak mid/upper troughs approach from the west and southwest. Given weak flow aloft, not looking at widespread organized severe weather, although modest instability may promote a few isolated strong to marginally severe storms Friday afternoon through Saturday evening, with the main threats 50-60 mph winds and locally heavy rain. .LONG TERM...(Sunday through Wednesday) Issued at 243 PM CDT Wed May 31 2017 Due to short-term severe weather concerns, did not spend much time on the forecast from Sunday and beyond. Model consensus suggests a cool down by Monday as a cool front attempts to back door from the northeast, and a longwave trough carves out across the eastern CONUS. Other than the potential for a few storms Sunday night- Monday, it appears the best storm chances through at least mid-week will remain over western KS, with tranquil high pressure dominating weather across the eastern half of KS. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 87 66 84 / 50 10 10 30 Hutchinson 63 87 65 84 / 50 10 10 30 Newton 63 85 65 83 / 50 10 10 30 ElDorado 64 85 65 83 / 50 10 10 20 Winfield-KWLD 65 87 66 84 / 30 10 10 30 Russell 62 88 64 86 / 40 10 10 30 Great Bend 62 87 64 84 / 40 10 10 30 Salina 64 88 66 86 / 40 10 10 30 McPherson 63 87 65 84 / 50 10 10 30 Coffeyville 63 86 65 84 / 40 20 0 20 Chanute 63 85 64 84 / 50 20 0 20 Iola 63 84 64 84 / 50 30 0 20 Parsons-KPPF 64 86 65 84 / 50 20 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 31, 3:46 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms will affect the region through the evening. The strongest activity from central through southeast Kansas will be capable of quarter to golfball size hail, 60 to 70 mph winds, and pockets of very heavy rainfall and flash flooding. The severe threat should wane by around sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few lingering showers or thunderstorms may affect southeast Kansas Thursday morning, but strong or severe storms are not expected. Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through Saturday night, and possibly next week as well. Highest chances will generally be during the late afternoon, evening and overnight hours. While organized severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through about sunset, generally south of I-70. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 31, 4:20 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Wichita KS 420 PM CDT WED MAY 31 2017 KSZ070-094-312200- Greenwood KS-Elk KS- 420 PM CDT WED MAY 31 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Greenwood County in southeastern Kansas... Northern Elk County in southeastern Kansas... * Until 500 PM CDT * At 417 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Severy, or 9 miles north of Howard...moving southeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Eureka, Severy, Fall River, Climax, Fall River Lake, Piedmont, Fall River State Park and Cross Timbers State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for southeastern Kansas. LAT...LON 3753 9652 3782 9652 3781 9596 3742 9596 TIME...MOT...LOC 2120Z 294DEG 16KT 3761 9627 JAKUB
Special weather statement, May 31, 4:23 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
423 PM CDT WED MAY 31 2017
KSZ067-068-312215-
Reno KS-Harvey KS-
423 PM CDT WED MAY 31 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Reno County in south central Kansas...
Western Harvey County in south central Kansas...
* Until 515 PM CDT
* At 423 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles south of Buhler...moving
east at 15 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Burrton and Hutchinson
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and central Kansas.
LAT...LON 3817 9792 3818 9774 3817 9750 3791 9756
3791 9757 3796 9793
TIME...MOT...LOC 2123Z 278DEG 11KT 3805 9779
JAKUBLocal storm report, May 31, 4:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 3 E CAMBRIDGE 37.32N 96.61W
05/31/2017 M0.50 INCH COWLEY KS TRAINED SPOTTER
LARGE AMOUNT OF HAIL COVERING US-160.
&&
METZGERSpecial weather statement, May 31, 4:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Wichita KS 434 PM CDT WED MAY 31 2017 KSZ094-098-312215- Chautauqua KS-Elk KS- 434 PM CDT WED MAY 31 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 515 PM CDT * At 434 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Grenola, or 13 miles southwest of Howard...moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Sedan, Moline, Grenola and Elk Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for southeastern Kansas. LAT...LON 3723 9652 3743 9649 3741 9609 3710 9617 TIME...MOT...LOC 2134Z 289DEG 8KT 3731 9642 JAKUB
Special weather statement, May 31, 5:08 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Wichita KS 508 PM CDT WED MAY 31 2017 KSZ069-070-094-312300- Butler KS-Greenwood KS-Elk KS- 508 PM CDT WED MAY 31 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... Northwestern Elk County in southeastern Kansas... * Until 600 PM CDT * At 507 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles north of Latham, or 10 miles southeast of Leon...moving east at 10 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Latham, Piedmont and Beaumont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for south central and southeastern Kansas. LAT...LON 3752 9674 3772 9667 3772 9628 3746 9633 TIME...MOT...LOC 2208Z 277DEG 11KT 3762 9660 JAKUB
Special weather statement, May 31, 5:15 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
515 PM CDT WED MAY 31 2017
KSZ094-098-099-312315-
Montgomery KS-Chautauqua KS-Elk KS-
515 PM CDT WED MAY 31 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 615 PM CDT
* At 515 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sedan...moving east at 15 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Coffeyville, Independence, Cherryvale, Sedan, Dearing, Elk City,
Tyro, Peru, Liberty, Havana, Bolton, Sycamore, Niotaze, Elk City
Lake, Elk City State Park, Hale, Independence Airport and
Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.
LAT...LON 3708 9628 3733 9629 3736 9552 3708 9552
3702 9583
TIME...MOT...LOC 2215Z 285DEG 15KT 3721 9616
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 26 min |
| May 31, 12:32 PM CDT | Special Weather Statement | ICT | Neosho | 58 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| May 31, 1:14 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 45 min |
| May 31, 2:00 PM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| May 31, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 57 min |
| May 31, 2:05 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| May 31, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 31, 2:33 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 13 min |
| May 31, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| May 31, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 37 min |
| May 31, 3:28 PM CDT | Special Weather Statement | ICT | Elk | 47 min |
| May 31, 3:30 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| May 31, 3:56 PM CDT | Special Weather Statement | ICT | Reno | 49 min |
| May 31, 4:20 PM CDT | Special Weather Statement | ICT | Elk | 40 min |
| May 31, 4:23 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 31, 4:34 PM CDT | Special Weather Statement | ICT | Chautauqua | 41 min |
| May 31, 5:01 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Sedgwick | 6 hr |
| May 31, 5:08 PM CDT | Special Weather Statement | ICT | Elk | 52 min |
| May 31, 5:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 31, 5:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 31, 6:26 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 31, 6:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.